New York, 2014

Hail and Damaging Wind in New York, August 2, 2014

August 2, 2014 · NWS BGM · 4 events in 4 counties and zones

Surface boundaries from prior convection and a lake breeze allowed thunderstorms to develop across central New York in an unstable airmass. Two severe thunderstorms occurred both producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Surface boundaries from prior convection and a lake breeze allowed thunderstorms to develop across central New York in an unstable airmass. Two severe thunderstorms occurred both producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 12:29 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 12:29 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
129 PM EDT SAT AUG 2 2014

.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO REMAIN OVER THE
REGION THROUGH EARLY NEXT WEEK. THIS SYSTEM WILL BRING THE CHANCE
FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING.
WARM AND HUMID TEMPERATURES CAN BE EXPECTED THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
100 PM EDT UPDATE...
SPOTTY SHOWERS HAVE DEVELOPED OVER THE CWA THIS AFTERNOON. A STRONG
THUNDERSTORM HAVE DEVELOPED IN BUF CWA WHERE SBCAPE VALUES ARE
NEAR 1500 J/KG AND WHERE LOW LVL LAPSE RATES ARE STEEP. LAPSE
RATES ARE FAIRLY DECENT ACROSS PORTIONS OF CENTRAL NY AND IF
STORMS DO MANAGE TO DEVELOP ACROSS OUR CWA... EXPECT A FEW RUMBLES OF
THUNDER WITH THEM AND TO BE SIMILAR TO BUF CWA. THESE STORMS WILL BE
VERY SLOW MOVING. WITH VERY WEAK LOW AND MID LVL FLOW... THE
850-300MB MEAN FLOW IS 20 KNOTS. THIS MEAN STORMS WILL BE
PROGRESSING NORTHWARD AROUND 15-20 MPH. THESE STORMS MAY PRODUCE
LOCALIZED HEAVY RAINFALL DUE TO THE MINOR MOVEMENTS. WILL HAVE TO
MONITOR THIS THROUGH THE AFTERNOON.

PREVIOUS FORECAST...
1030 AM EDT UPDATE...
A QUIET START TO THE DAY WITH MOSTLY CLOUDY SKIES IN THE SE
PORTIONS OF THE CWA AND MOSTLY CLEAR OVER THE NW PORTIONS. TEMPS
ARE SLIGHTLY HIGHER OVER THE FINGER LAKE REGION THIS MORNING SO
DECIDED TO BUMP UP TEMPS BY A FEW DEGREES.

THE UPPR LVL TROUGH WILL SLOWLY START TO PUSH EAST TODAY. AS THIS
TROUGH PUSHES EAST WE WILL REMAIN UNDER CYCLONIC FLOW ALOFT. WEAK
EMBEDDED SHORTWAVES WILL TRANSLATE EAST WITHIN THIS SW FLOW ALOFT.
THIS MAY PROVIDE ENOUGH DYNAMIC SUPPORT FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP. EXPECT THE ACTIVITY TODAY TO BE
SCATTERED LIKE IN NATURE. VERY WEAK MID AND LOW LVL FLOW IS
PRESENT... AND NO SFC BOUNDARY TO PIN POINT... SO EXPECT ACTIVITY TO
ALSO BE DIURNAL IN NATURE AS WELL. WHAT ACTIVITY DOES DEVELOP
EXPECT AFTER SUNSET ACTIVITY WILL WEAKEN. WE DO HAVE SOME WEAK
UPPR LVL JET SUPPORT AS WELL THIS AFTERNOON. CONCERN FOR TODAY
WILL BE THE DIFFERENTIAL HEATING BOUNDARY BETWEEN THE OVERCAST
SKIES TO THE CLEAR TO PARTY CLOUDY. IT DEPENDS ON WHERE THIS
BOUNDARY SETS UP... BC THIS WILL BE MOSTLY LIKELY ON WHERE THE
CONVECTION WILL FIRE THIS AFTERNOON. WILL KEEP CLOSE EYE ON THIS
LOCATION AND MAY NEED TO CHANGE POPS THIS AFTERNOON DEPENDING ON
WHERE THIS BOUNDARY DEVELOPS... AKA HOW FAR THE OVERCAST SKIES MOVE
NORTHWESTWARD.

AREAS WHERE SKY COVERAGE WILL BE LESS... TEMPS WILL BE ABLE TO
RISE TO AT OR ABOVE NORMAL THIS AFTERNOON. EXPECT THE HIGHER
TEMPS TO BE OVER THE NW PORTIONS OF THE CWA. TEMPS MAY RISE INTO THE
LOW TO MID 80S. WHILE THE SE PORTIONS WILL BE MOSTLY CLOUDY FOR MOST
OF THE DAY AND WILL RISE INTO THE LOW TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
100 PM EDT UPDATE...
THE UPPER LEVEL TROUGH WILL START TO MOVE THROUGH THE AREA
SUNDAY. AS THE TROUGH AXIS APPROACHES... THE CHANCE FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS INCREASES. EXPECT THE BEST CHANCE TO BE
DURING THE AFTERNOON/EVENING WHEN INSTABILITY IS BEST DUE TO
DIURNAL HEATING. SUNDAY NIGHT THE TROUGH AXIS SHOULD BE EAST OF
THE CWA... THUS THE CHANCE FOR STORMS SHOULD BECOME LESS AS WE
WILL BE IN THE SUBSIDENCE PORTION OF THE PASSING TROUGH.

MONDAY AND TUES WILL REMAIN IN CYCLONIC FLOW ALOFT. THUS THE
CHANCE FOR AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE. KEPT CHANCE POPS FOR EACH AFTERNOON/EARLY EVENING.

TEMPS DURING THIS PERIOD WILL HAVE A RISING TREND. WITH AFTERNOON
HIGH TEMPS RISING INTO THE LOW TO MID 80S. LOW TEMPERATURES WILL
FALL INTO THE MID 50S TO LOW 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
130 PM UPDATE...
TROFFING CONTINUES EAST OF THE MS RVR TO START OFF THE LONG TERM
WITH H5 RIDGE BUILDING NR THE FOUR-CRNRS REGION THE FIRST SVRL PDS.
GIVEN THE PATTERN EXPECT SLGT CHC-CHC SHOWERS AND TSTMS EACH AFTN
UNTIL RIDGING BEGINS TO BUILD IN SOMETIME ON FRIDAY. TEMPS WL AVG
OUT NR NORMAL BFR BEGINNING TO WARM BY THE END OF THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
18Z UPDATE...
SCT-BKN VFR DECK EXPECTED AT ALL TERMINALS THIS AFTERNOON THOUGH
BGM MAY SLIP BELOW 3KFT FOR A TIME TODAY. VERY LITTLE ORGANIZATION
TO ANY RAINFALL THAT IS DEVELOPING THUS HAVE REMOVED TEMPO FROM
AVP THOUGH MAY NEED TO BE ADDED BACK IN WITH LATER FORECASTS.

MVFR CIGS IN LOW LEVEL MOISTURE CAN BE EXPECTED AT AVP AFTER 00Z.
FURTHER TO THE NORTH IFR RESTRICTIONS EXPECTED AT BGM AND ELM
AFTER 08Z WITH MVFR VSBYS AT ITH AFTER THIS TIME. LOW LEVEL
MOISTURE WILL NOT BE AS PREVALENT AT SYR AND RME THOUGH CANNOT BE
RULED OUT. AFTER 15Z SUNDAY EXPECT LOW VFR CUMULUS TO DEVELOP
ONCE AGAIN.

WINDS OUT OF THE SOUTH AROUND 5 KTS WILL BECOME LGT/VRB AFTER
SUNSET.

OUTLOOK...

SUN-THU...BRIEF RESTRICTIONS POSSIBLE EACH AFTERNOON...IN ISOLATED
TO SCATTERED SHRA-TSRA. ALSO...POSSIBLE VALLEY FOG EARLY EACH
MORNING FOR KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...KAH
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Aug 2, 12:20 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
120 PM EDT SAT AUG 2 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
120 PM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THESE STORMS MAY
BECOME STRONG AND PRODUCE GUSTY WINDS AND HEAVY RAINFALL. THESE
STORMS WILL MOVE VERY SLOWLY TO THE NORTHEAST. LOCALIZED FLOODING
MAY BE A POSSIBILITY WITH THESE SHOWERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Ft Drum radar (KTYX), 80 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Onondaga

When
August 2, 2:57 PM EST
Where
Onondaga County, 0.86 mi NW of Belgium
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.190, -76.290

Thunderstorm Wind, Cayuga

When
August 2, 5:35 PM EST
Where
Cayuga County, Indiancove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.770, -76.470

Three power poles and lines were downed because a 36 inch diameter tree was uprooted. Time was estimated via radar data.

Hail, Seneca

When
August 2, 6:14 PM EST
Where
Seneca County, 0.69 mi S of Lodi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.610, -76.820

Hail, Oneida

When
August 2, 6:48 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.230, -75.490

Hail was accompanied by strong gusty winds and heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525604, 525601, 525603, 525602.